Rankin–Selberg L-functions and the reduction of CM elliptic curves

Open Access


Let q be a prime and \(K={\mathbb Q}(\sqrt{-D})\) be an imaginary quadratic field such that q is inert in K. If \(\mathfrak {q}\) is a prime above q in the Hilbert class field of K, there is a reduction map
$$\begin{aligned} r_{\mathfrak q}:\;{\mathcal {E\ell \ell }}({\mathcal {O}}_K) \longrightarrow {\mathcal {E\ell \ell }}^{ss}({\mathbb F}_{q^2}) \end{aligned}$$
from the set of elliptic curves over \(\overline{{\mathbb Q}}\) with complex multiplication by the ring of integers \({\mathcal {O}}_K\) to the set of supersingular elliptic curves over \({\mathbb {F}}_{q^2}.\) We prove a uniform asymptotic formula for the number of CM elliptic curves which reduce to a given supersingular elliptic curve and use this result to deduce that the reduction map is surjective for \(D \gg _{\varepsilon } q^{18+\varepsilon }.\) This can be viewed as an analog of Linnik’s theorem on the least prime in an arithmetic progression. We also use related ideas to prove a uniform asymptotic formula for the average
$$\begin{aligned} \sum _{\chi }L(f \times \Theta _\chi ,1/2) \end{aligned}$$
of central values of the Rankin–Selberg L-functions \({L(f \times {\Theta _{\chi}},s)}\) where f is a fixed weight 2, level q arithmetically normalized Hecke cusp form and \(\Theta _\chi \) varies over the weight 1, level D theta series associated to an ideal class group character \(\chi \) of K. We apply this result to study the arithmetic of Abelian varieties, subconvexity, and \(L^4\) norms of autormorphic forms.


Supersingular elliptic curves Equidistribution Gross points Heegner points Mean values of L-functions  \(L^4\) norm 

Mathematics Subject Classification




R. M. and M. Y. were supported by the National Science Foundation under agreement Nos. DMS-1162535 (R. M.) and DMS-1101261 (M. Y.). Any opinions, findings and conclusions or recommendations expressed in this material are those of the authors and do not necessarily reflect the views of the National Science Foundation.


  1. 1.
    Bertolini, M., Darmon, H.: A rigid analytic Gross–Zagier formula and arithmetic applications. Ann. Math. 146, 111–147 (1997)MATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Blomer, V., Harcos, G.: Hybrid bounds for twisted L-functions. J. Reine Angew. Math. 621, 53–79 (2008)MATHMathSciNetGoogle Scholar
  3. 3.
    Blomer, V., Khan, R., Young, M.: Distribution of mass of Hecke eigenforms. Duke Math. J. 162, 2609–2644 (2013)MATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Blomer, V., Michel, P.: Sup-norms of eigenfunctions on arithmetic ellipsoids. Int. Math. Res. Not. IMRN 21, 4934–4966 (2011)MathSciNetGoogle Scholar
  5. 5.
    Buttcane, J., Khan, R.: L norms of Hecke newforms of large level. (2013, preprint)
  6. 6.
    Cornut, C.: Mazur’s conjecture on higher Heegner points. Invent. Math. 148, 495–523 (2002)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Duke, W.: Hyperbolic distribution problems and half-integral weight Maass forms. Invent. Math. 92, 73–90 (1988)MATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Duke, W.: The critical order of vanishing of automorphic L-functions with large level. Invent. Math. 119, 165–174 (1995)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Elkies, N., Ono, K., Yang, T.H.: Reduction of CM elliptic curves and modular function congruences. Int. Math. Res. Not. 44, 2695–2707 (2005)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Feigon, B., Whitehouse, D.: Averages of central L-values of Hilbert modular forms with an application to subconvexity. Duke Math. J. 149, 347–410 (2009)MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Feigon, B., Whitehouse, D.: Exact averages of central values of triple product L-functions. Int. J. Number Theory 6, 1609–1624 (2010)MATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Gelbart, S., Jacquet, H.: A relation between automorphic representations of GL(2) and GL(3). Ann. Sci. École Norm. Sup. 11, 471–542 (1978)MATHMathSciNetGoogle Scholar
  13. 13.
    Gross, B.: Heights and the special values of L-series. Number theory (Montreal, Que., 1985). In: CMS Conference Proceedings, vol. 7, pp. 115–187. Amer. Math. Soc., Providence (1987)Google Scholar
  14. 14.
    Gross, B., Kudla, S.: Heights and the central critical values of triple product L-functions. Compositio Math. 81, 143–209 (1992)MATHMathSciNetGoogle Scholar
  15. 15.
    Hoffstein, J., Kontorovich, A.: The first non-vanishing quadratic twist of an automorphic L-series. (2010, preprint)
  16. 16.
    Holowinsky, R., Munshi, R.: Level aspect subconvexity for Rankin–Selberg L-functions, to appear in automorphic representations and L-functions. Tata Institute of Fundamental Research, Mumbai. (2012)
  17. 17.
    Holowinsky, R., Templier, N.: First moment of Rankin–Selberg central L-values and subconvexity in the level aspect. Ramanujan J. 33, 131–155 (2014)MATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Iwaniec, H.: Fourier coefficients of modular forms of half-integral weight. Invent. Math. 87, 385–401 (1987)MATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Iwaniec, H., Kowalski, E.: Analytic number theory. American Mathematical Society Colloquium Publications, vol. 53, pp. xii+615. American Mathematical Society, Providence (2004)Google Scholar
  20. 20.
    Iwaniec, H., Luo, W., Sarnak, P.: Low lying zeros of families of L-functions. Inst. Hautes Études Sci. Publ. Math. 91(2000), 55–131 (2001)Google Scholar
  21. 21.
    Jackson, J., Knightly, A.: Averages of twisted L-functions, p. 24 (2015, preprint)Google Scholar
  22. 22.
    Jetchev, D., Kane, B.: Equidistribution of Heegner points and ternary quadratic forms. Math. Ann. 350, 501–532 (2011)MATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Kane, B.: Representations of integers by ternary quadratic forms. Int. J. Number Theory 6, 127–159 (2010)MATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Kane, B.: CM liftings of supersingular elliptic curves. J. Théor. Nombres Bordeaux 21, 635–663 (2009)MATHMathSciNetCrossRefGoogle Scholar
  25. 25.
    Kohel, D.: Endomorphism rings of elliptic curves over finite fields. University of California, Berkeley, Thesis (1996)Google Scholar
  26. 26.
    Kohnen, W., Sengupta, J.: On quadratic character twists of Hecke L-functions attached to cusp forms of varying weights at the central point. Acta Arith. 99, 61–66 (2001)MATHMathSciNetCrossRefGoogle Scholar
  27. 27.
    Kohnen, W., Zagier, D.: Values of L-series of modular forms at the center of critical strip. Invent. Math. 64, 175–198 (1981)MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Li, X.: Upper bounds on L-functions at the edge of the critical strip. IMRN 4, 727–755 (2010)Google Scholar
  29. 29.
    Liu, S.-C., Masri, R., Young, M.P.: Subconvexity and equidistribution of Heegner points in the level aspect. Compositio Math. 149, 1150–1174 (2013)MATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Michel, P.: The subconvexity problem for Rankin–Selberg L-functions and equidistribution of Heegner points. Ann. Math. 160, 185–236 (2004)MATHCrossRefGoogle Scholar
  31. 31.
    Michel, P., Ramakrishnan, D.: Consequences of the Gross–Zagier formulae: stability of average L. Number theory, analysis and geometry, pp. 437–459. Springer, New York (2012)Google Scholar
  32. 32.
    Michel, P., Venkatesh, A.: Heegner points and non-vanishing of Rankin/Selberg L-functions. Analytic number theory, Clay Math. Proc., vol. 7, pp. 169–183. Amer. Math. Soc., Providence (2007)Google Scholar
  33. 33.
    Nelson, P.: Stable averages of central values of Rankin–Selberg L-functions: some new variants. (2012, preprint)
  34. 34.
    Vatsal, V.: Uniform distribution of Heegner points. Invent. Math. 148, 1–46 (2002)MATHMathSciNetCrossRefGoogle Scholar
  35. 35.
    Yang, T.H.: Minimal CM liftings of supersingular elliptic curves. Pure Appl. Math. Q. 4, 1317–1326 (2008)MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Liu et al. 2015

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of MathematicsWashington State UniversityPullmanUSA
  2. 2.Department of MathematicsTexas A&M UniversityCollege StationUSA

Personalised recommendations